Vitamin D Newsletter

Newsletter

Degenerative Arthritis

Fay from Washington writes:

Dr. Cannell: I am a 54 year old obese African American woman who started my vitamin D journey by taking 2,000 IU/day. Being obese, over 350 pounds, that amount of supplementation didn't do much for me. I eventually increased my supplementation to 300,000 IU/day for 8 months. I have severe SAD; vitamin D has helped my SAD and gave me more strength and flexibility. When I saw my doctor my 25[OH]D was 242 ng/ml, with normal calcium. My doctor advised me to stop supplementing with vitamin D or to cut my dose in half.

Over the years I developed degenerative arthritis in my knees. Finally my knees deteriorated to the point of bone rubbing on bone. Shortly thereafter, my specialist advised knee replacements. That is when I started injecting vitamin D directly into the area around my knees. The pain went away almost immediately but it took much longer for my mobility to come back. Now I can walk more easily for long distances and without pain.

I did cut my dose down but was still taking about 100,000–150,000 IU of vitamin D3/week and injecting my knees monthly with 300,000 IU. My last 25[OH]D was 462 ng/ml, again with normal calcium levels. That's when I decided to stop taking the vitamin D3 unless I start to feel under the weather. At the end of March last year I weighed 347 pounds; in October I weighed 292 pounds. As long as my calcium is normal, is it ok to keep taking these amounts of vitamin D? Will injecting into my knees hurt me? 

Dr. Cannell replies:

No, it is not ok to take that amount of vitamin D—and injecting it into your knees is a first for me! The first sign of vitamin D toxicity is hypercalcuria (excess calcium in the urine), not hypercalcemia  (excess calcium in the blood). As vitamin D must be transported in the blood to be hydroxylated by the liver, you should get the same effect for your knees by injecting it in your elbows and I don't recommend either. The amount of vitamin D you are taking and your 25(OH)D levels indicate you will calcify your internal organs, starting with your kidneys.

I advise to lower your 25(OH)D down to less than 100 ng/ml by immediately stopping all vitamin D and staying out of the sun. I'm glad you have lost so much weight and there is reason to think vitamin D will induce weight loss. However, one does not need the doses you are using to induce weight loss. Fay, what you are doing is experimenting with vitamin D as a pharmaceutical agent, not a supplement. It may be that future studies will show pharmaceutical doses of vitamin D (50,000 IU per day) do have a treatment effect on certain diseases. To date, no studies support what you are doing and other studies indicate you are taking toxic doses of vitamin D. Again, stop your vitamin D and stay out of the sun.

Page last edited: 10 August 2010